Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

March 21, 2012Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Mar 21, 2012, 1:30 PM EDT for Beaufort County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 1:30 PM EDT (17:30 UTC)
Expired
Mar 21, 2012, 2:30 PM EDT
In force
60 min
Issued by
NWS Newport/Morehead City, NC

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 56 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WWUS82 KMHX 211730
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
130 PM EDT WED MAR 21 2012

NCZ080-093-094-211830-
BEAUFORT-CRAVEN-PAMLICO-
130 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND
BEAUFORT COUNTIES THROUGH 230 PM EDT...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAYTON...OR ABOUT 10 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRESCOTT...EDWARD...
AURORA......BONNERTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3524 7714 3543 7691 3530 7667 3514 7699
TIME...MOT...LOC 1730Z 238DEG 8KT 3525 7696

$$

31

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Mar 21, 1:10 PM EDT, 20 minutes earlier.

Area forecast discussion, Mar 21, 1:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 PM EDT WED MAR 21 2012

.SYNOPSIS...
WEAK UPPER LEVEL DISTURBANCE WILL DROP SOUTH THROUGH THE AREA
TONIGHT AND THURSDAY. HIGH PRESSURE OFFSHORE WILL DRIFT SLOWLY
SOUTHWARD THROUGH THE WEEK. A COLD FRONT WILL APPROACH THE AREA
SATURDAY AND MOVE THROUGH EASTERN NORTH CAROLINA SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 105 PM WEDNESDAY...HIGH PRESSURE ALOFT WILL REMAIN OVER THE
AREA THIS AFTERNOON AND TONIGHT. A WEAK UPPER LEVEL DISTURBANCE
EMBEDDED IN THE RIDGE WILL DRIFT SLOWLY SOUTHWARD OVER EASTERN NC
DURING THE NIGHT AND INTO THURSDAY. SOUTHERLY FLOW AT THE SURFACE
WILL PUMP IN MOISTURE RICH AIR. ACTIVITY HAS POPPED UP ALONG THE SEA
BREEZE FRONT THIS AFTERNOON...AND ALSO ALONG DIFFERENTIAL HEATING
BOUNDARIES. HAVE RECEIVED REPORTS OF FUNNEL CLOUDS IN NORTHERN
SECTIONS OF CWA. THESE WERE LAND SPOUTS THAT FORMED ON A THERMAL
BOUNDARY NOT ASSOCIATED WITH ANY THUNDERSTORM ACTIVITY. FORECAST
SOUNDINGS SHOWING LITTLE TO NO SHEAR...AND WEAK MID LEVEL FLOW.
CELLS WILL BE SLOW MOVING. PWS AROUND AN INCH AND QUARTER...WITH
SLOW MOVING CELLS COULD SEE INCREASED POTENTIAL OF URBAN FLOODING.
FREEZING LEVEL AROUND 10K FEET FOR A CHANCE OF SMALL HAIL DURING THE
AFTERNOON.

&&

.SHORT TERM /THURSDAY/...
AS OF 315 AM WED...WEAK UPPER LOW WILL REMAIN OVER THE REGION
TONIGHT...THOUGH WEAKENING AND SLOWLY MOVING OFFSHORE. THIS
COMBINED WITH CONTINUED MOIST BL AND SOUTHERLY FLOW WILL MAINTAIN
MOSTLY CLOUDY SKIES AND MILD TEMPS. HAVE KEPT CHANCES FOR PRECIP
IN OVERNIGHT...DID NOT GO AS HIGH AS GUIDANCE...AT THIS TIME THINK
IT IS OVERDONE. TRENDED MORE WITH A PERSISTENCE FORECAST WITH HIGH
POPS ALONG THE COAST GIVEN CONTINUED MOIST ONSHORE FLOW. OVERNIGHT
LOWS LIKELY 55-60 DEG. PATCHY FOG WILL AGAIN BE POSSIBLE
OVERNIGHT...THOUGH THINK EXPECTED CLOUD COVER WILL INHIBIT
DEVELOPMENT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER IS EXPECTED THROUGH SUNDAY AND THE FORECAST
WILL HAVE A CHANCE OF RAIN EACH DAY WHILE TEMPERATURES REMAIN WELL
ABOVE NORMAL THROUGH SATURDAY. ON THU...A WEAKNESS IN THE UPPER
RIDGE COMBINED WITH MOIST ONSHORE FLOW AND DIURNAL HEATING WILL
LEAD TO THE DEVELOPMENT AND MAINTENANCE OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONVECTION WILL WANE WITH LOSS OF HEATING THU EVE AND
AS THE WEAK UPPER LOW MOVES OFFSHORE THU NIGHT. A BRIEF BREAK IN
THE OVERALL WET PATTERN IS EXPECTED ON FRIDAY AS THE LOW LEVEL
FLOW BECOMES WESTERLY AND ONLY ISOLATED THUNDERSTORMS...MANLY
ALONG THE INLAND MOVING SEABREEZE WILL BE POSSIBLE. HIGHS ON THU
WILL BE HELD IN THE 70S WITH CLOUDS AND SHOWERS WHILE HIGHS ON
FRIDAY REACH INTO THE 80S INLAND OWING TO MORE SUNSHINE AND
REBOUNDING THICKNESSES.

A CUT OFF UPPER LOW IS FORECAST BY THE MODELS TO APPROACH NC
SATURDAY THEN DRIFT SE ACROSS THE AREA ON SUNDAY. THE UPPER SYSTEM
IN COMBINATION WITH A SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW
WILL BRING A GOOD CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
EASTERN NC SATURDAY AND SUNDAY. HIGHS WILL REMAIN ABOVE NORMAL
INTO THE WEEKEND WITH LOW TO MID 70S COMMON ON SATURDAY WITH
CLOUDS/PRECIPITATION PRODUCING A BIT COOLER HIGHS IN THE UPPER
60S TO LOWER 70S SUNDAY. THE LOW IS FORECAST TO DEPART SUNDAY
NIGHT WITH RISING HEIGHTS LEADING TO HIGH PRESSURE FROM THE NORTH
BUILDING SOUTH INTO THE AREA MONDAY AND TUESDAY. COULD SEE A FEW
LINGERING SHOWERS EARLY MONDAY THEN DRY WEATHER WILL OCCUR MONDAY
AFTERNOON AND TUESDAY WITH COOLER NEAR NORMAL TEMPERATURES
EXPECTED.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH THURSDAY/
AS OF 110 PM WEDNESDAY...SEVERAL AREAS OF SHOWERS WITH ISOLATED
THUNDERSTORMS DRIFTING SLOWLY THROUGH EASTERN NORTH CAROLINA THIS
AFTERNOON. THESE ARE VERY SLOW MOVING STORMS...AND HAVE THE
POTENTIAL FOR SMALL HAIL. EXPECT MVFR CONDITIONS IN THE
SHOWERS...VFR OUTSIDE OF THE SHOWERS. THESE SHOWERS WILL CONTINUE
INTO THE NIGHTTIME HOURS WITH UPPER LEVEL SUPPORT. LOW LEVEL FLOW
FROM THE SOUTH WILL CONTINUE TO PUMP MOIST AIR INTO THE AREA...AND
COULD SEE MVFR CONDITIONS IN FOG FORMING BEFORE SUNRISE. LOW LEVEL
FLOW BECOMING MORE SOUTHWESTERLY THURSDAY...BUT MOIST ATMOSPHERE
WILL REMAIN OVER THE AREA FOR CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS WITH MVFR CONDITIONS POSSIBLE IN THE STORMS

/LONG TERM THURSDAY THROUGH SUNDAY/...
UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD. EARLY
MORNINGS THROUGH SATURDAY WILL BE PRONE TO FOG AND STRATUS
DEVELOPMENT. WHILE A WEAKNESS IN THE UPPER RIDGE COMBINED WITH
ONSHORE FLOW WILL HELP TO PRODUCE AND MAINTAIN SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THURSDAY EVENING. THE DRIEST PERIOD
WITH THE BEST POTENTIAL FOR SUSTAINED VFR CONDITIONS WILL BE
FRIDAY AND FRIDAY EVENING AS LOW LEVEL WESTERLY FLOW DEVELOPS
ACROSS THE AREA. A CUTOFF UPPER LOW AND ASSOCIATED SURFACE FRONT
AND LOW PRESSURE SYSTEM WILL TRACK SLOWLY EAST INTO AND ACROSS NC
SATURDAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AND
OCCASIONAL SUB-VFR CONDITIONS EXPECTED.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 1042 AM WED...SHOWERS OVER MUCH OF THE COASTAL WATERS THIS
MORNING WILL CONTINUE THROUGH THE DAY. WEAK SOUTHERLY FLOW WILL TURN
SLOWLY SOUTHWEST DURING THE AFTERNOON HOURS...BUT WILL CONTINUE
LIGHT...10 TO 15 KTS. HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH TONIGHT FOR CONTINUED LIGHT WINDS AND SEAS 2-3 FEET.

/LONG TERM THURSDAY THROUGH SUNDAY/...
OFFSHORE HIGH PRESSURE WILL BE THE DOMINATE WEATHER SYSTEM
THROUGH FRIDAY NIGHT PRODUCING SOUTH TO SOUTHWEST FLOW TO 15 KNOTS
AND SEAS 2-4 FT. AN APPROACHING BACK DOOR FRONT IS EXPECTED TO
STALL JUST NORTH OF THE WATERS FRIDAY NIGHT. ON SATURDAY INTO
SUNDAY A SLOW MOVING CUT OFF UPPER LOW AND IT'S ASSOCIATED SURFACE
FRONT AND DEVELOPING TRIPLE POINT LOW WILL MOVE ACROSS NC WITH
SOUTHERLY FLOW INCREASING TO 15 TO 20 KT AND SEAS BUILDING TO 3 TO
5 FT SATURDAY AND 4 TO 7 FT SATURDAY NIGHT AND SUNDAY. AS THE
DEVELOPING LOW PULLS AWAY FROM THE WATERS SUNDAY NIGHT INTO MONDAY
STRONG SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE IN
STRENGTHENING NORTHERLY FLOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CQD
LONG TERM...BTC/JME
AVIATION...CGG/BTC
MARINE...CGG/BTC
Hazardous weather outlook, Mar 21, 3:27 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 AM EDT WED MAR 21 2012

NCZ029-044>047-079>081-090>095-098-103-104-220900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
327 AM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. ISOLATED STRONG STORMS WILL BE POSSIBLE WITH THE
PRIMARY THREATS BEING HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 11:00 AM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EDT WED MAR 21 2012

NCZ045-211600-
TYRRELL-WASHINGTON-
1100 AM EDT WED MAR 21 2012

...FUNNEL CLOUDS REPORTED IN WASHINGTON COUNTY...

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN RECEIVED ASSOCIATED WITH
SHOWERS ACROSS WASHINGTON COUNTY. WE DO NOT ANTICIPATE THEM TO REACH
THE GROUND. HOWEVER THE PUBLIC IS ENCOURAGED TO TAKE COVER IF ONE IS
SPOTTED. A FUNNEL CLOUD WAS REPORTED ON HIGHWAY 64 NEAR BEASLEY ROAD
MOVING SLOWLY NORTH.

&&

LAT...LON 3598 7638 3594 7636 3595 7632 3596 7631
      3597 7628 3579 7636 3584 7658 3595 7656
      3595 7652 3598 7645 3599 7640
TIME...MOT...LOC 1457Z 194DEG 7KT 3590 7645

3
Special weather statement, Mar 21, 12:20 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1220 PM EDT WED MAR 21 2012

NCZ045-211715-
WASHINGTON-
1220 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
115 PM EDT...

AT 1220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROPER...OR ABOUT 9 MILES EAST OF PLYMOUTH...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROPER...CENTER OF
PHELPS LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3599 7641 3592 7637 3591 7638 3586 7635
      3579 7640 3576 7640 3570 7660 3570 7664
      3585 7674 3595 7658 3595 7652 3598 7645
TIME...MOT...LOC 1620Z 241DEG 5KT 3581 7659

8
Special weather statement, Mar 21, 1:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
130 PM EDT WED MAR 21 2012

NCZ080-093-094-211830-
BEAUFORT-CRAVEN-PAMLICO-
130 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND
BEAUFORT COUNTIES THROUGH 230 PM EDT...

AT 130 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CAYTON...OR ABOUT 10 MILES NORTHEAST OF NEW BERN...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PRESCOTT...EDWARD...
AURORA......BONNERTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3524 7714 3543 7691 3530 7667 3514 7699
TIME...MOT...LOC 1730Z 238DEG 8KT 3525 7696

31

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 11:00 AM EDTSpecial Weather StatementMHXWashington60 min
Mar 21, 12:20 PM EDTSpecial Weather StatementMHXWashington55 min
Mar 21, 2:10 PM EDTSpecial Weather StatementMHXBeaufort65 min
Mar 21, 3:02 PM EDTSpecial Weather StatementMHXMartin43 min
Mar 21, 3:36 PM EDTSpecial Weather StatementMHXPitt39 min
Mar 21, 4:05 PM EDTSpecial Weather StatementMHXLenoir40 min
Mar 21, 4:22 PM EDTSpecial Weather StatementMHXPitt38 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.